Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
166 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Hello, our 5 year old daughter seems to have the

Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 884 Questions

default
Posted on Thu, 4 Apr 2019 in Child Health
Question: Hello, our 5 year old daughter seems to have the stomach flu. She threw up 5 times between 1am and 7am this morning. We gave her Children’s Gravol at 7:15am which seemed to help. She had a nap and woke with a slight fever but was able to hold down liquid after that. We followed the directions on the Gravol box and gave her a dose of gravol at 2:15pm. She slept again and woke with fever of 101.9 so we gave her Tylenol at 5pm which brought her fever down. We gave her gravol again at 7:15pm. She had something to drink and a small amount of applesauce. She has been sleeping now. After we put her to bed I was looking online at how to treat stomach flu in kids and there were a couple of articles that said you should not give gravol to kids with stomach flu. I am in a bit of a panic about that now. I have been told before that it is ok as the hospital often gives it to people in the ER without even knowing what is wrong with them to stop nausea/vomiting. I was just wondering if you may know anything about that. Also if our 10 year old son or my husband and I catch this flu, can we use Gravol? I am
hoping we didn’t do anything wrong. It seemed to help her. I would appreciate any advice you may have as quickly as possible. Thank you
doctor
Answered by Dr. Aaron Branch 1 hour later
Brief Answer:
No need to worry

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor.

I wouldn't worry about using Gravol for nausea and vomiting for your daughter. While the ingredient in Gravol (dimenhydrinate) isn't recommended for children because studies haven't shown a consistent benefit for it, studies aren't always perfect and it may be that it did help in your daughter's case. There can be side effects with dimenhydrinate, as with any medication, but they are rare if the medication is given within the recommended doses. Ondansetron is actually more recommended for children as it has been proven to be more effective, but this is a prescription medication. So in summary, while I wouldn't normally recommend using Gravol for children, it is very unlikely to hurt and it is possible it might help.

For adults, Gravol would be absolutely reasonable to treat nausea/vomiting with, though again, I would say ondansetron or promethazine may be more effective. But if it works, then I would use it, as it is generally a very safe medication.

I hope that helps and makes sense, please let me know if you have any other questions about that and I would be glad to discuss it further with you.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Aaron Branch 8 hours later
Hi Dr. Branch,
Thank you for your reply and for the details about gravol. Now I understand why the articles I read
were likely not recommending gravol for kids with stomach flu. I am glad to know that giving gravol to our daughter yesterday was not harmful. She seems to be doing better today. She has a slight fever but is playing and asking for crackers and drinks.

I do have a couple of questions for you about the medications you recommended. I am worried our 10 year old son and my husband and I will catch this flu now. I have a prescription for Zofran. Is that the same thing as ondansetron or promethazine? Would zofran be better to take than gravol if we have nausea or vomiting?

I am always confused about whether we should take a medicine like gravol or zofran if we are vomiting. Is it better to let the flu run it’s course and keep vomiting or is it alright to take the medication when you begin to feel nauseous or after you have vomited? I had a nurse tell me that by taking anything (gravol, zofran) it just delays the flu from getting better. You may be sick longer than if you took nothing. Do you know if that is true?

The prescription I have for zofran is in my name. If my husband gets sick can he take it too? I know you are not supposed to share prescription meds, but I was wondering if this one is ok to share?
Thank you so much for all of your help!
doctor
Answered by Dr. Aaron Branch 11 hours later
Brief Answer:
Please see below.

Detailed Answer:
I'm glad to hear your daughter is feeling and looking better.

Zofran is the brand name for ondansetron, so they are the same thing. It is more effective than Gravol and I would recommend it over Gravol for nausea and vomiting, though either one could be used. For children, Zofran would only be recommended if there were persistent vomiting and mild dehydration, in order to prevent the child from getting more severely dehydrated. Other than that, the benefit hasn't been proven, and it can cause more diarrhea. We are generally more careful about giving medications to children because the side effects can be more serious, so for adults, it wouldn't be as much of a concern to give Zofran or Gravol for any nausea or vomiting.

I have not heard of any of these medications prolonging the illness, and I don't believe that is how it works. As long as you are following the guidelines, discussed above, I wouldn't worry about it doing that.

The only concern about sharing Zofran would be if your husband is taking any medications that interact with Zofran.

If you please let me know what he normally takes I can tell you if there would be any problems.

Regards

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Aaron Branch 2 hours later
Thank you, Dr. Branch. My husband takes Crestor and a multivitamin daily.

I should also let you know that I take Bisoprolol 5mg, Wellbutrin 150mg, Dexilant 60mg and Micronor daily. The Zofran was prescribed to me but not by my family doctor. It was at a walk in clinic when I had a bad reaction to an antibiotic which was giving me terrible nausea.
I take the Bisoprolol for benign PVCs (I tend to feel all of them which gives me bad anxiety) and the Dexilant is for gastritis which I developed in the summer for 2 weeks. The doctor still has me on it.
Thank you!
doctor
Answered by Dr. Aaron Branch 1 hour later
Brief Answer:
No concerns with those medications.

Detailed Answer:
There are no serious interactions between Zofran and those medications, so it shouldn't be a problem for occasional use.

I hope that helps! Please let me know if I can help with anything in the future. Thank you for your questions and take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on